Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 185, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 25, 2002, 8:39 PM CDT for Boone County, Nebraska. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2002, 8:39 PM CDT (01:39 UTC)
- Expired
- Jun 25, 2002, 9:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Boone County, NE
The radar
The Omaha radar (KOAX), 153 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 9:02 PM CDT | Hail 0.88 | Petersburg, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1849 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 2098 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 260139 SVROMA NEC011-260230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 839 PM CDT TUE JUN 25 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOONE COUNTY IN NORTHEAST NEBRASKA * UNTIL 930 PM CDT * AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF PETERSBURG...OR ABOUT 38 MILES WEST OF NORFOLK. MOVEMENT WAS SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PETERSBURG AROUND 855 PM CDT PRIMROSE AROUND 915 PM CDT ALBION AROUND 920 PM CDT ST. EDWARD...CEDAR RAPIDS AROUND 930 PM CDT WINDS OF 60 TO 80 MPH AND LARGE HAIL ARE POSSIBLE. FOR YOUR PROTECTION...GO TO THE LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS. LAT...LON 4191 9829 4152 9828 4153 9785 4192 9785 POLLACK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:30 PM CDT, 6 hours 9 minutes earlier.
Area forecast discussion, Jun 25, 2:30 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 230 PM CDT TUE JUN 25 2002 FORECAST CHALLENGES THUNDERSTORMS AND TEMPERATURES. FORECAST SOUNDINGS AND MODIFIED SHARP SOUNDINGS INDICATING AIR MASS ACROSS THE AREA THIS AFTERNOON WILL BE FAIRLY UNSTABLE WITH MINIMAL CIN. THESE TRENDS BEING CONFIRMED ON GOES SOUNDING DATA. WEAK BOUNDARY FM NE SD INTO N CNTRL NEB STARTING TO BE REINFORCED BY PUSH OF COOLER AND DRIER AIR ACROSS WRN AND CNTRL DAKOTAS ASSOCIATED WITH SEWD MOVING SHORTWAVE EXTENDING FM SOUTHEAST MANITOBA INTO N CNTRL SD. THIS BOUNDARY WILL LIKELY SERVE AS THE PRIME FOCUS FOR CONVECTIVE DEVELOPMENT TNGT THRU WED AS IT PUSHES SOUTH AND EAST. TRENDS OF PREVIOUS FORECASTS APPEAR TO HAVE GENERAL SCENARIO IN HAND WITH CHANCE FOR TSTMS DEVELOPING SOUTHEAST ACROSS FCST AREA TNGT. ON WED MAIN POTENTIAL FOR SHOWERS AND TSTMS APPEARS IT WILL BE CONFINED TO SRN ZONES VICINITY FRONTAL ZONE WITH DRIER AMD MORE STABLE AIR SPREADING INTO NRN COUNTIES. MAIN QUESTION WHETHER TO HOLD MENTION SRN COUNTIES WED EVENING. BASED ON NEW TIMING OF FRONT APPEARS SMALL EVENING POPS AT BEST SHOULD HANDLE SITUATION. WED APEARS TO BE A TEMP TRANSITION DAY WITH FRONT MOVING ACROSS FCST AREA WITH MAX TEMPS VARYING FROM MID OR UPPER 80S NORTH OF FNT TO 90 TO 95 SOUTH. THU LOOKS DRY WITH HIGH TEMPS GENLY IN MID OR UPPER 80S. ALTHOUGH CONFIDENCE STARTS TO DECREASE AS ONE GOES DEEPER INTO THE DAY 3-7 PERIOD WITH INCREASING RETURN FLOW AND CONVECTIVE CLIMATOLOGY THIS TIME YEAR...APPEARS EXTNDED PERIOD WILL BE MAINLY DRY BASED ON GENERAL UPPER LEVEL RIDGING. IN ADDITION NO SIGNIFICANT LOWER LEVEL FEATURE APPEARS FORECAST BY MODELS IN AREA TO HELP INITIATE CONVECTIVE DEVELOPMENT. .OMA...NONE WIESE
In the hours before
Special weather statement, Jun 25, 5:42 PM CDT, 2 hours 57 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 542 PM CDT TUE JUN 25 2002 STORM SPOTTER ACTIVATION WILL BE NEEDED IN NORTHEAST NEBRASKA THIS EVENING AND EARLY TONIGHT. SPOTTERS MAY ALSO BE NEEDED IN OTHER PARTS OF EASTERN NEBRASKA AND WESTERN IOWA TONIGHT... EXCEPT NEAR THE KANSAS AND MISSOURI BORDERS. AFTERNOON HEATING HAS CREATED AN UNSTABLE AIRMASS OVER THE AREA. THE INSTABILITY IS WEAKLY CAPPED BY WARM AIR AT MID LEVELS...BUT THE CAP HAS BEEN BROKEN IN NORTHEAST NEBRASKA IN ADVANCE OF A WEAK COLD FRONT. STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHEAST NEBRASKA THIS EVENING. SOME MAY CONTAIN LARGE HAIL OR DAMAGING WINDS. THE COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST TONIGHT...ALONG WITH A LINE OF THUNDERSTORMS. INSTABILITY IS EXPECTED TO WEAKEN AFTER DARK...AND WIND SHEAR WILL REMAIN WEAK. THERE WILL BE A DECREASING CHANCE FOR SEVERE WEATHER AS THE LINE OF STORMS MOVES INTO EAST CENTRAL NEBRASKA AND SOUTHWEST IOWA. THE NEXT CHANCE FOR SEVERE WEATHER WILL BE LATE WEDNESDAY AFTERNOON. BY THAT TIME...THE COLD FRONT IS FORECAST TO BE LOCATED IN FAR NORTHERN KANSAS. IF THE FRONT IS FURTHER NORTH THAN EXPECTED...THEN A FEW SEVERE THUNDERSTORMS COULD OCCUR IN FAR SOUTHERN NEBRASKA DURING THE LATE AFTERNOON OR EVENING. ONCE AGAIN...THE MAIN HAZARDS FROM THESE STORMS WOULD BE DAMAGING WINDS AND LARGE HAIL. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). JP
Local storm report, Jun 25, 8:25 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
825 PM CDT TUE JUN 25 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 4 S SANTEE NE .88 INCH HAIL
06/25/02 KNOX EVENT DURATION 20
MINUTES. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0600 PM NIOBRARA NE 1.75 INCH HAIL
06/25/02 KNOX REPORTED BY COOPERATIVE
OBSERVER.
0710 PM ROYAL NE 65 MPH TSTM GUST and
06/25/02 ANTELOPE HALF INCH DIAMETER
HAIL. REPORTED BY
STORM SPOTTER.
0753 PM 6 NW CLEARWATER NE .75 INCH HAIL
06/25/02 ANTELOPE REPORTED BY PUBLIC.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 7:52 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 38 min |
| Jun 25, 8:29 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.